Parakeet Death

by Tracy
(Seattle, WA)

After receiving Claramox for what might have been an infection our bird began turning his head from side to side at an extreme angle. He did this for a couple hours. When we tried to help him he was completely disorientated. After holding him for a bit he died.

Any thoughts?

Comments for Parakeet Death

Click here to add your own comments

Sep 13, 2008
Parakeet death after Clavamox application
by: The Vet

Clavamox in an antibiotic that is commonly used in veterinary medicine. It is a penicillin (amoxicillin) derivative attenuated with Clavulinic acid. It is a very safe and effective antibiotic for some infections. Although I have never seen a case medicine allergy, it is possible that a bird could have an allergic reaction to this or almost any medication.

It is also possible that your bird aspirated the medication during administration or aspirated on regurgitant after getting the medication. The other possibility is that whatever illness he had was the cause of death.

If it is not too late, you should consider having a necropsy (autopsy) done to determine the COD, especially if you have other birds or plan to get another bird.

Dr B

Sep 12, 2008
Parakeet Death
by: Conure4u

First I would like to say that I am SO sorry for the lost of your feathered companion. My thoughts on this are your baby was suffering from some type of infection as Claramox is primarily used to treat infections. I am sure the vet that prescribed this medicine felt that this was an adequate method to treat him.

Click here to add your own comments